iCliniq logo

Ask a Doctor Online Now

HomeAnswersPsychiatryocdMy OCD medications caused depression. Please help.

How to manage depression caused by OCD medications?

Share

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At March 5, 2024
Reviewed AtMarch 5, 2024

Patient's Query

Hi doctor,

I have been suffering from emotional and thought contamination OCD for over 30 years. I have been on Asentra (Zoloft) for a year now. My symptoms have weakened by 70 to 80 % since I took 200 mg. The problem is that when I am on Serotonin medication, I develop depression. I am tired all the time. I had difficulties making myself go to sleep for months, and I could hardly motivate myself to do anything. I cannot focus for more than 10 minutes when writing or reading, and I feel tired. I develop zits on my face and cannot stop picking at them. So, my skin looks terrible. I develop depression, and out of despair, I eat too much food. I am not supposed to, and I gain a lot of weight. In eight months, I gained approximately 59 lbs. I have been taking two kinds of pills for high blood pressure for two months, and my blood pressure still never comes close to 140 mmHg. It is usually around 160 mmHg, often up to 180 to 190 mmHg. For diabetes, I take Metformin. It is not as effective as it was years ago. My depression also gets worse in cold months. Without pills, I cannot function at all because OCD takes over my life completely. But with the depression and weight gain, I have to deal with very high blood pressure, high cholesterol, high blood sugar (diabetes 2), insulin resistance, skin problems, cravings, etc. I had the same problems years ago when I was on Asentra before. My psychiatrist does not want to change my medications because they really help with my OCD. To tell the truth, I am scared of changing them as well. I do not want my OCD to get worse again. I have had so many bad life experiences that I feel capable of reliving them again through ERP since all my triggers are connected to people who have caused suffering in my life. I would be thankful for any suggestions or advice.

Hi,

Welcome to icliniq.com.

Thank you for taking help from a psychiatrist.

I can understand your situation.

Serotonin medication does not cause depression, but it helps you to deal with depression. You may have OCD (obsessive-compulsive disorder) with major depressive disorder. There is non-pharmacological management for it. Try to follow the below guidelines to deal with it. It will help you.

1. Do exercises daily for 30 to 45 minutes, like at least going for a walk.

2. If possible, join the gym or swimming, and lose weight.

3. Do meditation for 20 minutes daily. Just sit in one place in a comfortable position and try to concentrate on your normal breathing.

4. Do not stop or force yourself to stop your thoughts. Just let it be. It will relax and increase your concentration.

5. Eat healthy, home-cooked foods, and avoid junk foods. Take the help of a dietician to manage your weight.

6. Drink enough water.

7. Spend quality time with friends and family daily or do video calls if you are living away from your family.

8. You should spend time on creative hobbies like reading good books, writing journals, painting, drawing, and learning new skills or language or musical instruments.

9. Sleep enough for seven to eight hours daily.

10. You must avoid tobacco, alcohol, or any substance abuse.

Live your life. Do not just spend it. Be bold and confident. I also suggest you check CBC (complete blood count), RBS (random blood sugar), thyroid profile, vitamin B12, and vitamin D3.

I hope that you get your answer.

Let me know if you want some help.

Thank you.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Vishal Anilkumar Gandhi
Dr. Vishal Anilkumar Gandhi

Psychiatry

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Read answers about:

depressionocdserotonin

Ask your health query to a doctor online

Psychiatry

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy